Iowa, 2015

Funnel Clouds in Iowa, May 26, 2015

May 26, 2015 · NWS DMX · 3 events in 3 counties and zones

Scattered thunderstorms developed throughout the afternoon hours across much of central Iowa as an upper level low moved across the state. Overall the thunderstorms were weak, but parameters were ok for landspout development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Scattered thunderstorms developed throughout the afternoon hours across much of central Iowa as an upper level low moved across the state. Overall the thunderstorms were weak, but parameters were ok for landspout development. A few funnel clouds resulted from the thunderstorms. None of the funnel clouds touched down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 2:35 PM CST, 7 minutes earlier.

Area forecast discussion, May 26, 2:35 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT TUE MAY 26 2015

.SHORT TERM /TONIGHT/...
ISSUED AT 324 PM CDT TUE MAY 26 2015

SHORTWAVE TROF PRESENTLY LOCATED OVER THE UPPER MISSISSIPPI AND MID-
MISSOURI RIVER BASINS HAS BEEN SLOW TO DEPART TODAY. SURFACE LOW
REFLECTION PRESENTLY OVER FAR SW WISCONSIN HAS BEEN EQUALLY SLOW TO
DEPART. ELONGATED VORT ROTATING AROUND THE BASE OF THE SHORTWAVE
TROF IS REFLECTED AT THE SURFACE AS A SURFACE LOW IN SW IA...ALONG
WITH AN ATTENDANT TROF.

THE BOUNDARY LAYER HAS DESTABILIZED ENOUGH IN WEST CENTRAL...
SOUTHWEST AND SOUTH CENTRAL IOWA TODAY FOR CONVECTION TO DEVELOP
THIS AFTN. WILL HAVE TO WATCH CONVECTION THERE FOR LANDSPOUT
ACTIVITY AT LEAST UNTIL SUNSET...AS COMBINATION OF LOW-LEVEL
CAPE...SURFACE VORTICITY AND LOW LCLS ARE MAXIMIZED THERE. A FEW OF
THE UPDRAFTS THERE THIS AFTERNOON HAVE BEEN RATHER POTENT AS
WELL...SO WILL ALSO HAVE TO MONITOR FOR POTENTIAL HAIL AND
LOCALIZED DAMAGING WIND THREAT.

ANY CONVECTION THAT DOES DEVELOP...EVEN NON-STORMS...WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL. THE SHORTWAVE TROF HAS ENTRAINED
MOISTURE-RICH AIR...SOME OF WHICH HAS ROTATED DOWN INTO IOWA. FLASH
FLOODING IS NOT EXPECTED HOWEVER.

AFTER SUNSET...PRECIP CHANCES WILL GRADUALLY DIMINISH FROM SW TO NE
ACROSS THE CWA...AS THE UPPER-LEVEL SHORTWAVE TROF CONTINUES PULLING
AWAY...AND NVA ALONG WITH ASSOCIATED DOWNWARD MOTION SETS IN.

LOWS ARE EXPECTED TO DROP FURTHER TONIGHT THAN LAST NIGHT...AS
COOLER AIR IS PULLED IN ON THE BACK SIDE OF THE DEPARTING SYSTEM.
MADE ONLY MINOR TWEAKS TO GOING FORECAST MINS.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 324 PM CDT TUE MAY 26 2015

HIGH PRESSURE AT THE SURFACE WILL BE PUSHING EAST THROUGH THE DAY
ON WEDNESDAY WHILE AN UPPER LEVEL RIDGE MOVES ACROSS THE REGION.
THE RESULT WILL BE A WARM AND DRY DAY...HOWEVER IT WILL BE
RELATIVELY SHORT LIVED.

BY WEDNESDAY EVENING WE WILL BE BACK INTO AN INCREASING WARM AIR
ADVECTION REGIME WITH A SHORT WAVE EXPECTED TO LIFT ACROSS IOWA
DURING THE DAY ON THURSDAY.  WITH STEEPENING LAPSE RATES AND
SUFFICIENT INSTABILITY THUNDERSTORMS WILL BE BACK IN THE FORECAST
FOR THURSDAY ALTHOUGH SHEAR IS SOMEWHAT IN QUESTION. WHILE LOW LEVEL
SHEAR LOOKS SUFFICIENT FOR A FEW STRONGER UPDRAFTS...THE SHEAR ALOFT
IS UNIDIRECTIONAL AND ONLY AROUND 20-25KTS.

FRIDAY LOOKS TO BE THE MOST ACTIVE DAY IN THE EXTENDED AS A
SURFACE LOW LIFTS TO THE NORTHEAST AND A COLD FRONT MOVES ACROSS
THE FORECAST AREA. QG FORCING IS FAIRLY IMPRESSIVE ACROSS IOWA
THURSDAY NIGHT AND FRIDAY AS WELL. SHEAR IS A LITTLE BETTER AS
WELL SO STRONG STORMS ARE MOST PROBABLE FROM LATE THURSDAY NIGHT
THROUGH FRIDAY.

PRECIP OVER THE WEEKEND WILL DEPEND ON WHERE THE FRONT SETS UP AS IT
IS EXPECTED TO STALL. LATEST MODELS SHOW THE FRONT HANGING UP
IN MISSOURI THEN EXTENDING NORTHEAST ACROSS FAR EASTERN IOWA BUT
ESPECIALLY ILLINOIS AND WISCONSIN.  THE BIGGER STORY WILL BE A
LARGE HIGH PRESSURE BUILDING INTO THE NORTHERN PLAINS AND UPPER
MIDWEST. THIS WILL LIKELY BRING SOME WELL BELOW NORMAL HIGHS TO
THE REGION FOR THE WEEKEND. IT IS QUITE LIKELY WE WILL BE SEEING
HIGHS IN THE 60S TO AROUND 70 ON SATURDAY WITH VERY COOL OVERNIGHT
LOWS. AS COOLER AND DRIER AIR WORKS INTO THE STATE IT ALSO WILL
MAKE IT HARDER FOR STORMS TO DEVELOP...DESPITE FRONTAL LOCATION.

THE COOLER AND DRIER WEATHER WILL PERSIST INTO NEXT WEEK ALTHOUGH
HIGHS WILL MODERATE CLOSER TO SEASONAL READINGS BY MONDAY.

&&

.AVIATION...26/18Z
ISSUED AT 1229 PM CDT TUE MAY 26 2015

MVFR TO LOCAL IFR CONDITIONS ARE EXPECTED THROUGH THIS AFTERNOON AS
AN UPPER-LEVEL STORM SYSTEM IS SLOW TO DEPART THE REGION. SLOW
IMPROVEMENT EXPECTED OVERALL INTO THIS EVENING AS THE SYSTEM LIFTS
TOWARD THE NORTHEAST. WINDS WILL BE PRIMARILY FROM THE SW-W-NW
DIRECTION INTO THIS EVENING. FOG IS POSSIBLE OVERNIGHT...ESPECIALLY
AT THE KDSM AND KOTM TERMINALS. VSBYS IN THE FOG ARE EXPECTED TO BE
MVFR AT WORST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZOGG
LONG TERM...FAB
AVIATION...ZOGG
Hazardous weather outlook, May 26, 2:34 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT TUE MAY 26 2015

IAZ004>007-015>017-023>028-036>039-049-050-062-075-086-097-272045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS-
334 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STRONGER
STORMS MAY PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS FROM THURSDAY INTO EARLY
NEXT WEEK WITH THE BEST LIKELIHOOD AROUND FRIDAY OR FRIDAY NIGHT.
SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...BUT SEVERE
WEATHER CHANCES WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ033>035-044>048-057>061-070>074-081>085-092>096-272045-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-
UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
334 PM CDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MID TO LATE EVENING.
SOME OF THE STORMS MAY PRODUCE LANDSPOUTS AT LEAST UNTIL SUNSET.
IN ADDITION...SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL...AS
WELL AS HAIL 1 INCH IN DIAMETER...AND GUSTY WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS FROM THURSDAY INTO EARLY
NEXT WEEK WITH THE BEST LIKELIHOOD AROUND FRIDAY OR FRIDAY NIGHT.
SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINS...BUT SEVERE
WEATHER CHANCES WILL BE BETTER DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZOGG

In the hours before

Special weather statement, May 26, 2:37 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT TUE MAY 26 2015

IAZ033>035-044>047-057>060-070>074-081>085-092>096-262345-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-
LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON...
LAKE CITY...POMEROY...FORT DODGE...DENISON...CARROLL...
JEFFERSON...BOONE...AUDUBON...EXIRA...GUTHRIE CENTER...PANORA...
BAYARD...CASEY...PERRY...WAUKEE...ADEL...DES MOINES...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM...
INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...BEDFORD...LENOX...
NEW MARKET...MOUNT AYR...LAMONI...LEON...CORYDON...SEYMOUR...
ALLERTON...HUMESTON...CENTERVILLE
337 PM CDT TUE MAY 26 2015

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS...SOMETIMES ALSO CALLED LANDSPOUTS. USUALLY...THESE FUNNEL
CLOUDS CAN FORM FROM SHOWERS AND WEAK THUNDERSTORMS. THESE FUNNELS
ARE NORMALLY BRIEF...DROP ONLY A FEW HUNDRED FEET FROM THE CLOUD
BASE...AND RARELY BECOME A TORNADO OR CAUSE DAMAGE. HOWEVER...IF
ONE IS SPOTTED...PLEASE IMMEDIATELY REPORT IT TO THE NATIONAL
WEATHER SERVICE. IF A TORNADO WARNING WOULD BECOME
NECESSARY...TAKE APPROPRIATE ACTION.

ZOGG

The radar

The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Calhoun

When
May 26, 2:42 PM CST
Where
Calhoun County, 3.16 mi NNW of Rockwell City
Reported by
Law Enforcement
Coordinates
42.440, -94.660

Multiple reports from law enforcement and the public of a funnel cloud going up and down for over 10 minutes. It started shortly after 340 pm.

Funnel Cloud, Warren

When
May 26, 3:30 PM CST
Where
Warren County, 1.38 mi S of Cumming
Reported by
Trained Spotter
Coordinates
41.460, -93.770

A small and brief funnel cloud was reported.

Funnel Cloud, Dallas

When
May 26, 3:35 PM CST
Where
Dallas County, 5.35 mi WSW of De Soto
Reported by
Public
Coordinates
41.510, -94.120

A public report of a funnel cloud going up and down multiple times was relayed through the Dallas County EM.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568472, 568473, 568474.